Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 65, NWS Gaylord, MI

October 11, 2021

NWS Gaylord, MI issued this special marine warning at Oct 11, 2021, 10:40 PM EDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2021, 10:40 PM EDT (02:40 UTC)
Expired
Oct 12, 2021, 12:45 AM EDT
In force
2 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Oct 11, 10:28 PM EDT, 12 minutes earlier.

Area forecast discussion, Oct 11, 10:28 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1028 PM EDT Mon Oct 11 2021

.UPDATE...
Issued at 0858 PM EDT Mon Oct 11 2021

Large area of showers and thunderstorms still headed toward the
area overnight. Severe weather has so far been relegated to near
the surface low over IL/IN and a report or two from the SW corner
of MI. The low is forecast to rotate slowly north, reaching
northern Lake Michigan by daybreak. Instability is forecast to
increase overnight (00z KAPX showing 1500 J/kg surface-based CAPE)
although we lose the daytime energy. Shear is best near the low,
so expect severe chances to continue as the low gets closer,
mainly after midnight. While the severe chances appear to be low,
plenty of low level shear is forecast. So still expect small severe
weather chance overnight in the form of damaging winds in bowing
segments, especially near Lake Michigan.

&&

.NEAR TERM...(Through Tonight)
Issued at 327 PM EDT Mon Oct 11 2021

...Showers and Scattered Thunderstorms Tonight...

High impact weather: Possible severe thunderstorms this evening with
damaging wind gusts the biggest threat. Large hail, isolated
tornadoes and heavy rainfall are lesser threats.

A slow moving cold front and area of low pressure to our southwest
are expected to combine to bring an area of showers and scattered
thunderstorms across northern Michigan, mainly from early this
evening into early tonight. With strong winds aloft, damaging wind
gusts will be the primary severe weather threat. Directional wind
shear could help spawn an isolated tornado or two, though chances of
this occurring are fairly low. Large hail is also a possibility.
Lastly, a moist airmass in place across the region could lead to
heavy rainfall. The front is expected to pass across the region
overnight. Temperatures will remain on the mild side with lows in
the low and mid 60s. South southeast winds this evening will shift
into the south southwest late tonight behind the front.

&&

.SHORT TERM...(Tuesday through Thursday)
Issued at 327 PM EDT Mon Oct 11 2021

High impact weather potential: Thunder possible Tuesday and again
Wednesday night.

Chances of scattered showers and weaker storms continue through
Tuesday as an area of low pressure moves overhead and continues
it's slow northeastward trek. There will be a quick break from
precipitation late Tuesday night through most of Wednesday as a
narrow ridge of high pressure and drier air builds overhead from a
large area of surface high pressure centered over the Carolinas.
This will not be long lasting as a very strong system for this time
of the year develops over the northern Great Plains with the
associated warm front keeping northern Michigan cloudy Wednesday and
producing the next chances of rain/storms late Wednesday through
early Thursday. Thursday should see diminishing cloud cover and
precipitation chances throughout the day as a narrow ridge of high
of subsidence and drier air move in behind the departing front.

Winds diminish in intensity Tuesday and veer more southwesterly as
the aforementioned surface low from the Mississippi River Valley
moves over northern Lake Michigan. Winds then get a little stronger
as the aforementioned warm front associated with the system over the
northern Great Plains approaches and moves overhead  of the forecast
area late Wednesday into Thursday morning...with gusts of only 20-
25mph expected.

With this southerly flow above normal temperatures for this time of
the year continues...with highs around 70 degrees each day.

.LONG TERM...(Thursday night through Monday)
Issued at 327 PM EDT Mon Oct 11 2021

High Impact Weather Potential...

High impact weather potential: Minimal.

Long range models continue to show a very progressive pattern, with
systems themselves or tail ends of the systems traversing through
the Great Lakes region through Sunday. This will continue to produce
chances of showers/storms through Sunday. Beyond this it appears
that high pressure and dry air may finally dominate northern
Michigan's weather throughout the remainder of the long term
period. Temperatures may be normal for this time of
the year by the weekend...with daytime highs only reaching into the
mid 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1027 PM EDT Mon Oct 11 2021

Showers and embedded thunderstorms will move across the area
tonight and into Tuesday. Ceilings will be decreasing overnight
leading to IFR conditions by midday Tuesday. Otherwise, gusty
southerly winds will continue through the forecast period.

&&

.MARINE...
Issued at 327 PM EDT Mon Oct 11 2021

Small craft criteria wind gusts and waves are expected to continue
over portions of Lake Huron through Tuesday morning. A slow moving
area of low pressure and surface cold front will move across the
region tonight bringing an area of showers and scattered
thunderstorms. Some storms could become strong to severe, with
damaging winds the main threat, although large hail and an isolated
waterspout can not be ruled out. Winds will be gusty out of the
south southeast, with strongest gusts between 20 and 25 mph. Lighter
south southwest winds are then expected by Tuesday afternoon.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until noon EDT Tuesday for LHZ346-348-349.
LM...NONE.
LS...NONE.
&&

UPDATE...KF
NEAR TERM...AS
SHORT TERM...TL
LONG TERM...TL
AVIATION...KF
MARINE...AS
Hazardous weather outlook, Oct 11, 3:41 PM EDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
341 PM EDT Mon Oct 11 2021

MIZ016>018-020>036-041-042-086>088-095>099-121945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
341 PM EDT Mon Oct 11 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...through tonight.

Scattered thunderstorms are expected this evening. A few of these
storms may reach severe limits with damaging wind gusts the
primary severe weather threat. Lesser possible severe weather
threats include large hail, an isolated tornado and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday and late Wednesday across
parts of northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-121945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
341 PM EDT Mon Oct 11 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...through tonight.

Scattered thunderstorms are expected this evening. A few of these
storms may reach severe limits with damaging wind gusts the
primary severe weather threat. Lesser possible severe weather
threats include large hail, an isolated tornado and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday and late Wednesday across
parts of northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Oct 11, 10:33 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1033 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     1 SW FRANKFORT          44.63N 86.25W
10/11/2021  M42 MPH          LMZ346             MI   MESONET

            MESONET STATION XFLT FRANKFORT LIGHT.

&&

FEF

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 8:50 PM EDTSpecial Marine WarningAPX115 min
Oct 11, 9:37 PM EDTSpecial Marine WarningAPX113 min
Oct 11, 10:58 PM EDTSpecial Weather StatementAPXAntrim, Kalkaska, Missaukee62 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.